Tornadoes · United States · Alabama · 2014
EF0 tornado, Society Hill, Alabama, April 29, 2014
This EF0 tornado ran 1.7 miles across Macon County on April 29, 2014, touching down at 3:25 AM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 29, 2014
- Touchdown
- 3:25 AM CDT (08:25 UTC)
- Lifted
- 3:27 AM CDT (08:27 UTC)
- On the ground
- 2 minutes
- Path length
- 1.7 miles (2.8 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Macon County
- Touchdown point
- 32.417, -85.459
- Lift-off point
- 32.432, -85.447
- Record number
- 1404290225-01
The damage survey
29 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 140 mph.
- Entire roof removed and second story walls collapsed.
- Double wide rolled. completely destroyed.
- no tie down apparent. double ride rolled into neighboring manufactured home.
- single wide rolled. no evidence of tie downs.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A large scale severe weather event began Saturday, April 26 and ended Wednesday, April 30th, producing several waves of severe weather from the Central Plains eastward through the Deep South, and across a significant portion of the eastern United States. Strong and violent tornadoes, very large hail, flash flooding, and damaging straight line winds accompanied this dynamic storm system. The most tornadoes occurred across the Deep South as the system moved into Mississippi and Alabama on Monday, April 28th. Supercell thunderstorms developed during the afternoon over eastern Mississippi and northwest Alabama in the warm sector well ahead of a cold front. The activity slowly spread east and southeast overnight, with this wave of severe storms ending early Tuesday morning. Storms redeveloped late Tuesday afternoon and moved into Central Alabama. A large area of rainfall across the northern Gulf Coast limited the amount of instability across the area, and storms remained below severe limits. The last wave of severe weather occurred early Wednesday morning across the south as an isolated storm produced large hail, as the system finally pulled east of the area.
The tornado touched down along Red Road, about one mile south of US-80. It traveled to the northeast, where several trees were snapped. As the tornado neared Highway 80, the Society Hill Methodist Church sustained minor roof damage. The tornado continued to the northeast, crossing Highway 80, where several trees were uprooted. The tornado lifted along County Road 43, about one half mile north of US-80. Maximum winds along the path were 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 29, 12:49 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 29, 12:49 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1249 AM CDT TUE APR 29 2014 .UPDATE... FOR 06Z AVIATION. && .DISCUSSION... RAPID DESTABILIZATION IS HAPPENING IN THE WARM MOIST BOUNDARY LAYER. CLOUD COVER IS SCATTERED TO BROKEN ACROSS THE FORECAST AREA AND TEMPERATURES HAVE WARMED SIGNIFICANTLY UP INTO THE LOW TO MID 80S ACROSS THE FORECAST AREA WITH DEWPOINTS IN THE MID 60S TO NEAR 70. THESE CONDITIONS HAVE YIELDED EXTREME SBCAPE VALUES OF NEAR 2000 TO 3000 J/KG. THE 18Z BMX SOUNDING INDICATES THAT THE CAP SHOULD BE GONE BY NOW WITH TEMPERATURES CURRENTLY IN THE 80S. THE 0-1 KM SRH IS CURRENTLY AROUND 100-200 M2/S2 ACROSS THE FORECAST AREA. WE WILL HAVE TO WATCH THE LOW LEVEL SHEAR CAREFULLY TONIGHT AS THE MODELS DIFFER ON HOW MUCH THE SHEAR RAMPS UP OVER THE AREA. MOST OF THE HI-RES MODELS HAVE BEEN INDICATING A SECONDARY LOW DEVELOPING JUST TO THE NORTHWEST THAT CAUSES THE WIND FIELDS TO BECOME MORE SOUTH-SOUTHEASTERLY ACROSS THE FORECAST AREA. IF THIS WERE TO HAPPEN 0-1 KM SRH VALUES WOULD BUMP UP ANYWHERE FROM 250-400 M2/S2. EXPECT THE CAPE WILL DECREASE SOME WITH THE LOSS OF DAYTIME HEATING BUT THIS SHOULD NOT PLAY A MAJOR FACTOR IN LIMITING THE THREAT. DUE TO THE COMBINATION OF THE SEVERE WEATHER PARAMETERS A STRONG TO VIOLENT TORNADO CANNOT BE RULED OUT OVER NORTHWESTERN PORTIONS OF THE FORECAST AREA. IN ADDITION...THE SPC HAS UPGRADED THE SWODY1 TO A HIGH RISK ACROSS PORTIONS OF NORTHWESTERN ALABAMA. THE MAIN THREAT AREA WILL BE OVER THE NORTHWESTERN HALF OF CENTRAL ALABAMA BUT CANNOT RULE OUT SEVERE STORMS OR A TORNADO FURTHER TO THE EAST. THE LOW LEVEL JET WILL BEGIN TO WEAKEN LATE TONIGHT AND TOWARDS SUNRISE AND THUNDERSTORMS SHOULD BEGIN TO WEAKEN ACROSS THE SOUTHEAST COUNTIES. THIS IS A VERY SERIOUS THREAT AND SHOULD BE TAKEN AS SO. PLEASE BE SURE THAT YOU HAVE MULTIPLE WAYS TO RECEIVE SEVERE WEATHER ALERTS. DANGEROUS SEVERE WEATHER IS EXPECT THIS EVENING AND INTO THE OVERNIGHT HOURS. PLEASE HAVE ALERT SYSTEM THAT CAN WAKE YOU UP DURING THE MIDDLE OF THE NIGHT LIKE A NOAA WEATHER RADIO. THE THREAT TOMORROW LOOKS VERY SIMILAR TO TODAY. MODELS HAVE BEEN MORE PROGRESSIVE WITH THE LINE OF SEVERE THUNDERSTORMS AND HAVE PUSHED IT THROUGH THE FORECAST AREA NEAR DAYBREAK TOMORROW. IF THIS WERE TO HAPPEN...WE COULD SEE SOME BREAKS IN THE CLOUDS TOMORROW AS ANOTHER SHORTWAVE TROUGH ROTATES THROUGH THE BROAD UPPER LEVEL LOW. SBCAPE VALUES ONCE AGAIN PUSH UP TO 2000-3000 J/KG WITH AN INCREASE IN THE LOW LEVEL JET DUE TO THE INCOMING SHORTWAVE TROUGH. THUNDERSTORMS WILL DEVELOP WITH THE DIVERGENT FLOW ALOFT AND EXTREME INSTABILITY. SEVERE STORMS WILL BE POSSIBLE ONCE AGAIN WITH TORNADOES...DAMAGING WINDS...LARGE HAIL AND FLOODING POSSIBLE ONCE AGAIN. THERE ARE STILL SOME UNCERTAINTIES BECAUSE THE THREATS ARE CONDITIONAL ON HOW THE SYSTEM EVOLVES TONIGHT. REGARDLESS...THESE TWO THREATS SHOULD BE TAKEN VERY SERIOUSLY...WE HAVE NOT HAD AN EVENT LIKE THIS IN CENTRAL ALABAMA IN SOMETIME. 05/MA && .AVIATION... 06Z TAF DISCUSSION. WELL THE LINE OF STORMS AND DAMAGING WINDS HAVE MOVED EAST OF BHM AND WILL ONLY AFFECT ANB...ASN...MGM AND TOI OVER THE NEXT 6 HOURS. BEHIND THE LINE LOOK FOR LOWER MVFR CIGS TO DEVELOP IN THE MOIST AND ABUNDANT AIRMASS. AS THE DAY PROGRESSES...WE WILL HAVE TO MONITOR FOR ISOLATED TO SCATTERED CONVECTION DEVELOPING DURING THE AFTERNOON. WILL NEED TO EVALUATE THIS A LITTLE BIT MORE AS CONFIDENCE IS LOW ON THE OVERALL DEVELOPMENT. NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS... KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ALL OF CENTRAL ALABAMA. &&
Hazardous weather outlook, Apr 28, 11:40 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1140 PM CDT MON APR 28 2014 ALZ011>015-017>050-291200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1140 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. A SIGNIFICANT THREAT OF SEVERE WEATHER...INCLUDING STRONG TORNADOES...WILL CONTINUE TO PROGRESS EASTWARD ACROSS CENTRAL ALABAMA OVERNIGHT. DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING ARE ALL POSSIBLE. THE THREAT AREA WILL BE GENERALLY EAST OF A JASPER TO LIVINGSTON LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE FOR ALL OF CENTRAL ALABAMA STARTING AROUND 3 PM TUESDAY AFTERNOON AND LASTING THROUGH TUESDAY NIGHT. TORNADOES...DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING WILL ALL BE POSSIBLE WITH THIS ROUND OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED TONIGHT THROUGH TUESDAY NIGHT. 08/MK
In the hours before
Local storm report, Apr 29, 1:50 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 AM CDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TORNADO 2 W ADAMSVILLE 33.59N 87.00W
04/28/2014 JEFFERSON AL AMATEUR RADIO
MULTIPLE TREES DOWN. TREES ON HOUSE.
&&
08Local storm report, Apr 29, 1:51 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 AM CDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 S PIGEYE 34.25N 87.93W
04/28/2014 MARION AL 911 CALL CENTER
HOUSES DAMAGED ALONG COUNTY ROAD 32 NORTH OF HAMILTON.
POSSIBLE TORNADO
0559 PM TSTM WND DMG 6 NE WESTON 34.22N 87.97W
04/28/2014 MARION AL EMERGENCY MNGR
TREES DOWN AND A BARN BLOWN DOWN NORTH OF HAMILTON.
POSSIBLE TORNADO DAMAGE.
0633 PM TSTM WND DMG 1 SW STAR 33.67N 88.18W
04/28/2014 LAMAR AL AMATEUR RADIO
NUMEROUS TREES DOWN ALONG COUNTY ROAD 9 FROM THE STAR
COMMUNITY TO THE STATE LINE. POSSIBLE TORNADO.
0658 PM TSTM WND DMG 5 N ETHELSVILLE 33.49N 88.23W
04/28/2014 PICKENS AL FIRE DEPT/RESCUE
HOME COLLAPSED, CAMPER TRAILER BLOWN AWAY, PERSONS
TRAPPED ALONG CASTON ROAD, NEAR COUNTY ROAD 53. FIRE
RESCUE ON THE SCENE. POSSIBLE TORNADO.
0708 PM TSTM WND DMG 4 NNE BLUFF 33.88N 87.89W
04/28/2014 FAYETTE AL BROADCAST MEDIA
TREES DOWN ALONG HIGHWAY 107 BETWEEN COUNTY ROAD 51 AND
COUNTY ROAD 36. POSSIBLE TORNADO.
0738 PM TSTM WND DMG 5 ESE WINFIELD 33.91N 87.71W
04/28/2014 FAYETTE AL EMERGENCY MNGR
ROOF BLOWN OFF HOME IN GLEN ALLEN. POSSIBLE TORNADO.
0755 PM TORNADO 5 W ELDRIDGE 33.92N 87.71W
04/28/2014 MARION AL 911 CALL CENTER
TORNADO REPORTED BY PUBLIC TO 911 CENTER OF TORNADO ON
GROUND ALONG HIGHWAY 118 WEST OF ELDRIDGE.
0840 PM TSTM WND DMG 5 E JASPER 33.85N 87.18W
04/28/2014 WALKER AL AMATEUR RADIO
DAMAGE ALONG HIGHWAY 69 NEAR GRAVES PATE ROAD IN BOLDO.
ROOF IN THE ROAD. TREES AND POWERLINES DOWN. POSSIBLE
TORNADO.
0843 PM FUNNEL CLOUD 2 W SIPSEY 33.82N 87.12W
04/28/2014 WALKER AL TRAINED SPOTTER
0922 PM TSTM WND DMG 6 SSE YORK 32.42N 88.27W
04/28/2014 SUMTER AL FIRE DEPT/RESCUE
TWO HOMES HAD SIGNIFICANT DAMAGE, 1 FIRE STATION DAMAGED,
1 BUSINESS DAMAGED, SEVERAL HOMES WITH MINOR DAMAGE,
NUMEROUS TREES BLOWN DOWN. POSSIBLE TORNADO.
1003 PM TORNADO 1 NW KIMBERLY 33.77N 86.81W
04/28/2014 JEFFERSON AL 911 CALL CENTER
CONFIRMED TORNADO ON THE GROUND. KIMBERLY FIRE DEPARTMENT
DESTROYED.
1009 PM TORNADO 5 SSE TUSCALOOSA 33.14N 87.54W
04/28/2014 TUSCALOOSA AL EMERGENCY MNGR
TORNADO CONFIRMED CROSSING BEAR CREEK ROAD.
1015 PM TORNADO 2 W ADAMSVILLE 33.59N 87.00W
04/28/2014 JEFFERSON AL AMATEUR RADIO
MULTIPLE TREES DOWN. TREES ON HOUSE.
1018 PM TORNADO 1 S GRAYSVILLE 33.62N 86.97W
04/28/2014 JEFFERSON AL 911 CALL CENTER
CONFIRMED TORNADO. DAMAGE OCCURRED TO THE KANGEROO GAS
STATION OFF OF HIGHWAY 78.
&&
08Local storm report, Apr 29, 2:30 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 4 W HAMILTON 34.15N 88.06W
04/28/2014 MARION AL LAW ENFORCEMENT
STATE TROOPER CONFIRMED TORNADO ON GROUND AT STATE
HIGHWAY 78 AND HIGHWAY 19.
&&
08Local storm report, Apr 29, 2:44 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 AM CDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO 6 NNE HAMILTON 34.21N 87.93W
04/28/2014 MARION AL LAW ENFORCEMENT
STATE TROOPER CONFIRMED TORNADO WAS STILL ON GROUND AT
GROVER DAVIS ROAD AND HIGHWAY 187.
&&
08Local storm report, Apr 29, 3:20 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 AM CDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 3 N HAMILTON 34.18N 87.98W
04/28/2014 MARION AL 911 CALL CENTER
OUTBUILDING DAMAGED OFF COUNTY ROAD 29.
&&
08Local storm report, Apr 29, 3:21 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 AM CDT TUE APR 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 4 W HAMILTON 34.15N 88.06W
04/28/2014 MARION AL LAW ENFORCEMENT
STATE TROOPER CONFIRMED TORNADO ON GROUND AT STATE
HIGHWAY 78 AND HIGHWAY 19.
0540 PM TSTM WND DMG 3 N HAMILTON 34.18N 87.98W
04/28/2014 MARION AL 911 CALL CENTER
OUTBUILDING DAMAGED OFF COUNTY ROAD 29.
0540 PM TSTM WND DMG 3 S PIGEYE 34.25N 87.93W
04/28/2014 MARION AL 911 CALL CENTER
HOUSES DAMAGED ALONG COUNTY ROAD 32 NORTH OF HAMILTON.
POSSIBLE TORNADO
0545 PM TORNADO 6 NNE HAMILTON 34.21N 87.93W
04/28/2014 MARION AL LAW ENFORCEMENT
STATE TROOPER CONFIRMED TORNADO WAS STILL ON GROUND AT
GROVER DAVIS ROAD AND HIGHWAY 187.
0559 PM TSTM WND DMG 6 NE WESTON 34.22N 87.97W
04/28/2014 MARION AL EMERGENCY MNGR
TREES DOWN AND A BARN BLOWN DOWN NORTH OF HAMILTON.
POSSIBLE TORNADO DAMAGE.
0633 PM TSTM WND DMG 1 SW STAR 33.67N 88.18W
04/28/2014 LAMAR AL AMATEUR RADIO
NUMEROUS TREES DOWN ALONG COUNTY ROAD 9 FROM THE STAR
COMMUNITY TO THE STATE LINE. POSSIBLE TORNADO.
0658 PM TSTM WND DMG 5 N ETHELSVILLE 33.49N 88.23W
04/28/2014 PICKENS AL FIRE DEPT/RESCUE
HOME COLLAPSED, CAMPER TRAILER BLOWN AWAY, PERSONS
TRAPPED ALONG CASTON ROAD, NEAR COUNTY ROAD 53. FIRE
RESCUE ON THE SCENE. POSSIBLE TORNADO.
0708 PM TSTM WND DMG 4 NNE BLUFF 33.88N 87.89W
04/28/2014 FAYETTE AL BROADCAST MEDIA
TREES DOWN ALONG HIGHWAY 107 BETWEEN COUNTY ROAD 51 AND
COUNTY ROAD 36. POSSIBLE TORNADO.
0738 PM TSTM WND DMG 5 ESE WINFIELD 33.91N 87.71W
04/28/2014 FAYETTE AL EMERGENCY MNGR
ROOF BLOWN OFF HOME IN GLEN ALLEN. POSSIBLE TORNADO.
0755 PM TORNADO 5 W ELDRIDGE 33.92N 87.71W
04/28/2014 MARION AL 911 CALL CENTER
TORNADO REPORTED BY PUBLIC TO 911 CENTER OF TORNADO ON
GROUND ALONG HIGHWAY 118 WEST OF ELDRIDGE.
0840 PM TSTM WND DMG 5 E JASPER 33.85N 87.18W
04/28/2014 WALKER AL AMATEUR RADIO
DAMAGE ALONG HIGHWAY 69 NEAR GRAVES PATE ROAD IN BOLDO.
ROOF IN THE ROAD. TREES AND POWERLINES DOWN. POSSIBLE
TORNADO.
0843 PM FUNNEL CLOUD 2 W SIPSEY 33.82N 87.12W
04/28/2014 WALKER AL TRAINED SPOTTER
0922 PM TSTM WND DMG 6 SSE YORK 32.42N 88.27W
04/28/2014 SUMTER AL FIRE DEPT/RESCUE
TWO HOMES HAD SIGNIFICANT DAMAGE, 1 FIRE STATION DAMAGED,
1 BUSINESS DAMAGED, SEVERAL HOMES WITH MINOR DAMAGE,
NUMEROUS TREES BLOWN DOWN. POSSIBLE TORNADO.
1003 PM TORNADO 1 NW KIMBERLY 33.77N 86.81W
04/28/2014 JEFFERSON AL 911 CALL CENTER
CONFIRMED TORNADO ON THE GROUND. KIMBERLY FIRE DEPARTMENT
DESTROYED.
1009 PM TORNADO 5 SSE TUSCALOOSA 33.14N 87.54W
04/28/2014 TUSCALOOSA AL EMERGENCY MNGR
TORNADO CONFIRMED CROSSING BEAR CREEK ROAD.
1015 PM TORNADO 2 W ADAMSVILLE 33.59N 87.00W
04/28/2014 JEFFERSON AL AMATEUR RADIO
MULTIPLE TREES DOWN. TREES ON HOUSE.
1018 PM TORNADO 1 S GRAYSVILLE 33.62N 86.97W
04/28/2014 JEFFERSON AL 911 CALL CENTER
CONFIRMED TORNADO. DAMAGE OCCURRED TO THE KANGEROO GAS
STATION OFF OF HIGHWAY 78.
&&
08The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
8.4 hours before the tornado, 138 km from the path. April 29, 2014.
- Mixed-layer CAPE
- 1978 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 2492 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 13.0
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Auburn-Opelika Apt (AUO), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Maxwell AFB radar (KMXX), 34 km away, was scanning. The volume nearest the touchdown began at 08:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 29, 2014
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 29 | 1:06 AM CDT | EF2 | DeKalb, AL | 11.7 | 200 | |||
| April 29 | 1:17 AM CDT | EF1 | Etowah, AL | 6.3 | 200 | |||
| April 29 | 1:28 AM CDT | EF0 | DeKalb, AL | 2.4 | 75 | |||
| April 29 | 1:36 AM CDT | EF1 | DeKalb, AL | 10.2 | 200 | |||
| April 29 | 2:23 AM CDT | EF1 | DeKalb, AL | 1.1 | 200 | |||
| April 29 | 3:56 AM CDT | EF3 | Lee, AL | 11.4 | 1,200 | 13 | ||
| April 29 | 2:25 PM EDT | EF0 | Craven, NC | 0.0 | 25 | |||
| April 29 | 3:52 PM EDT | EF1 | Cumberland, NC | 1.7 | 200 | $50,000 | ||
| April 29 | 6:09 PM EDT | EF0 | Edgecombe, NC | 4.2 | 100 | $25,000 | ||
| April 29 | 7:49 PM EDT | EF0 | Greene, NC | 0.0 | 25 | |||
| April 29 | 8:10 PM EDT | EF1 | Sampson, NC | 0.8 | 100 | $355,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.